Utah, 2006

Flash Flood in Utah, July 1, 2006

July 1, 2006 · NWS SLC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 1, 2:10 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 1, 2:10 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT SAT JUL 1 2006

.SYNOPSIS...A MOIST RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA
THROUGH THE WEEKEND. A SOUTHWEST FLOW WILL BRING A DRYING AND
WARMING TREND EARLY NEXT WEEK.

&&

.DISCUSSION...RELATIVELY MOIST AIRMASS REMAINS IN PLACE ACROSS THE
FORECAST AREA THIS AFTERNOON...CHARACTERIZED BY GOES-DERIVED PW
VALUES BETWEEN .75 AND 1 INCH. HOWEVER SURFACE DEW POINT
OBSERVATIONS REMAIN IN THE 40S...INDICATING LOW LEVEL MOISTURE
REMAINS SOMEWHAT LIMITED. CONVECTION HAS ONCE AGAIN FIRED ACROSS
THE HIGHER TERRAIN OF CENTRAL/SOUTHERN/EASTERN UT...WITH TOWERING
CU ALSO NOTED ALONG THE OQUIRRHS/STANSBURYS OF NORTHERN UT. HOWEVER
AREAL COVERAGE TODAY IS NOT AS WIDESPREAD AS WHAT WAS OBSERVED
FRIDAY AFTERNOON AND EVENING. THE GREATEST CHANCE FOR THUNDERSTORMS
THIS EVENING APPEARS TO REMAIN ACROSS SOUTHWEST UT...AS WELL AS THE
WESTERN DESERTS AS CONVECTION FIRING OVER EAST CENTRAL NV SPREADS
EASTWARD THIS EVENING. HAVE RETAINED A MENTION OF SCATTERED
THUNDERSTORMS THIS EVENING ACROSS MOST VALLEY LOCATIONS OF CENTRAL
AND SOUTHERN UT...AS WELL AS ALONG THE NV BORDER. KEPT A MENTION OF
ISOLATED THUNDER ALONG THE WASATCH FRONT...WHERE BEST CHANCE FOR ANY
THUNDER IS DEPENDENT ON EASTERN NV CONVECTION MAINTAINING ITSELF
ACROSS THE DESERTS. LOCALLY HEAVY RAINFALL IS POSSIBLE IF CELLS ARE
ABLE TO ANCHOR THEMSELVES IN ONE LOCATION...HOWEVER ANY THREAT FOR
FLOODING APPEARS TO BE VERY ISOLATED/MINIMAL AT THIS POINT.

SIMILAR STORY ON SUNDAY AS MOISTURE REMAINS IN PLACE ACROSS THE
REGION. EXPECT TO SEE ANOTHER ROUND OF SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS PRIMARILY OVER THE HIGHER TERRAIN...BUT
SPREADING INTO ADJACENT VALLEY LOCATIONS DURING THE LATE AFTERNOON
AND EVENING.

CENTER OF UPPER RIDGE PROGGED TO BECOME RE-POSITIONED NEAR THE UT/AZ
BORDER AS IT AMPLIFIES MONDAY INTO TUESDAY. RESULTANT SOUTHWESTERLY
TO WESTERLY FLOW ALOFT SHOULD ALLOW AIRMASS TO DRY ACROSS MUCH OF
THE FORECAST AREA MONDAY INTO THE JULY 4TH HOLIDAY. PROXIMITY OF
RIDGE AXIS WILL ALLOW TEMPS TO CLIMB INTO THE UPPER 90S ALONG THE
WASATCH FRONT WITH TEMPS WELL OVER THE CENTURY MARK ACROSS VALLEYS
OF SOUTHERN UT.

12Z GFS HAS ONCE AGAIN TRENDED BACK TO THE IDEA OF RE-POSITIONING
THE UPPER HIGH CENTER OVER WY AND BRINGING A SUBSTANTIAL SHORTWAVE
AND MOISTURE SURGE INTO THE FORECAST AREA WEDNESDAY/THURSDAY. THIS
WAVE MAY BE AN ARTIFACT OF CONVECTIVE FEEDBACK WITHIN THE
MODEL...AND GIVEN RUN TO RUN DISCONTINUITY NOT READY TO JUMP ON THIS
FEATURE YET. 12Z EC CONTINUES TO INDICATE MORE OF A BROAD SW FLOW
ACROSS THE AREA DURING THIS TIME FRAME. HAVE PRIMARILY LEFT
POPS/TEMPS ALONE DURING THE LATTER HALF OF THE WEEK...RETAINING LOW
CHANCE POPS OVER THE HIGHER TERRAIN.

&&

.AVIATION...THUNDERSTORMS WILL DEVELOP OVER THE NEARBY MOUNTAINS
THIS AFTERNOON AND EVENING.  THERE IS ONLY A SLIGHT CHANCE THAT ONE
OF THESE STORMS COULD DRIFT OFF OF THE HIGHER TERRAIN AND IMPACT THE
TERMINAL THIS EVENING. THE GREATER THREAT ASSOCIATED WITH THESE
MOUNTAIN BASED STORMS WILL BE THE CHANCE OF GUSTY OUTFLOW WINDS.
OTHERWISE... ANTICIPATE TYPICAL DIURNAL WIND PATTERN WITH DRAINAGE
SETTING UP BETWEEN 0300-0400 UTC.

&&

.FIRE WEATHER...AIRMASS MOISTURE WILL SLOWLY DECREASE THE NEXT FEW
DAYS...RESULTING IN LOWER AFTERNOON RELATIVE HUMIDITY READINGS AND
DECREASED OVERNIGHT RECOVERY. LOCAL BREEZY AFTERNOON SOUTHWEST WINDS
WILL RETURN FOR THE WESTERN VALLEYS SUNDAY AFTERNOON THROUGH EARLY
NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN/GRAHAM/GIBSON
Hazardous weather outlook, Jul 1, 4:00 AM MST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT SAT JUL 1 2006

UTZ001>021-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
500 AM MDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND EXTREME SOUTHWESTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN OCCUR OVER
THE OUTLOOK AREA THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WITH EXCESSIVE RUNOFF
CREATING ISOLATED LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA SUNDAY ALTHOUGH THE
POTENTIAL FOR HEAVY RAINFALL WILL BE SOMEWHAT LESS. STORMS WILL
BECOME MORE ISOLATED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 66 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 1, 3:48 PM MST to 6:48 PM MST
Where
Washington County, Zion National Park
Reported by
PARK/FOREST SERVICE
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Ranch personnel report flash flooding and ponding of water near trailhead parking areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525001.